1. About co-codaprin
This medicine comes as both tablets and soluble (dispersible) tablets that you dissolve in water and drink.
It's available on prescription or to buy from a pharmacy.
2. Key facts
- Co-codaprin is another name for aspirin and codeine. It's also known by the brand name Codis.
- If you buy co-codaprin from a pharmacy and your pain is not better after 3 days, it's important to ask your doctor for advice about ongoing pain relief.
- It's possible to become addicted to the codeine in this medicine if you take it for too long. Only take it when you need it for pain relief.
- It's best to take co-codaprin with or just after eating food. You'll be less likely to get mild indigestion or stomach pain. These are common side effects of co-codaprin.
- Never give co-codaprin to children under 16 years old, unless their doctor prescribes it. This is because it contains aspirin, which can cause serious side effects in children.
3. Who can and cannot take co-codaprin
Most people aged 16 years old and over can safely take co-codaprin. But co-codaprin is not suitable for some people.
Do not give co-codaprin to a child younger than 16 years old, unless their doctor prescribes it.
There's a possible link between the aspirin in co-codaprin and Reye's syndrome in children. Reye's syndrome is a very rare illness that can cause serious liver and brain damage.
Do not give co-codaprin to anyone aged 18 years or under who has had their tonsils or adenoids taken out to treat obstructive sleep apnoea.
Children under 16 years
Never give co-codaprin to children younger than 16 years old, unless their doctor prescribes it.
To make sure co-codaprin is safe for you, tell your doctor or pharmacist if you have:
- an allergy to aspirin or codeine (or similar painkillers such as ibuprofen and morphine)
- surgery planned - you should stop taking aspirin several days before you have surgery (including dental surgery)
- had a blood clotting problem
- ever had a stomach ulcer
- recently had a stroke, although it depends on the kind of stroke you have had (your doctor may recommend that you take low dose aspirin to prevent another one)
- low blood pressure or high blood pressure
- asthma or lung disease
- liver or kidney problems
- gout - it can get worse for some people who take aspirin
- heavy periods - they can get heavier with aspirin
- a head injury
- adrenal gland problems or an underactive thyroid gland
- an illness that causes seizures
- an addiction to alcohol or drugs
- an enlarged prostate
- myasthenia gravis (a rare illness that causes muscle weakness)
- symptoms of ulcerative colitis (a bowel condition)
- glucose-6-phosphate dehydrogenase (G6PD) deficiency
If you're pregnant, trying to get pregnant or want to breastfeed, check with your doctor that it's safe for you to take co-codaprin.
4. How and when to take it
Follow the instructions that come with your medicine. This is particularly important because the codeine in co-codaprin can be addictive.
Co-codaprin comes as tablets and soluble tablets (to mix with water). You should take them with or just after food.
For tablets: swallow them whole with a drink of water.
For soluble tablets: dissolve them in a glass of water and drink straight away.
Different co-codaprin strengths
Co-codaprin comes in 2 different strengths. They contain either 400mg or 500mg of aspirin. All strengths contain 8mg of codeine.
The strength of co-codaprin appears as 2 numbers on the packet. For example, the strength may be written as 8/500. This means it contains 8mg of codeine and 500mg of aspirin.
Both strengths are available without a prescription, but only from a pharmacy.
The usual dose for adults (over the age of 18) is 1 or 2 co-codaprin tablets (of any strength) up to 4 times in 24 hours.
Always leave at least 4 hours between doses.
The maximum dose is 8 tablets in 24 hours.
The usual dose for teenagers aged 16 to 18 years old is the same, but they should not have co-codaprin if they have had their tonsils or adenoids taken out to treat obstructive sleep apnoea.
Do not take more than 8 co-codaprin tablets in 24 hours.
How long to take it for
If you have bought co-codaprin from a pharmacy, do not use it for more than 3 days. If you still have pain, talk to your pharmacist or doctor. It's important to ask them for advice about ongoing pain relief.
If your doctor has prescribed co-codaprin for you, follow their advice carefully.
What if I take too much?
If you accidentally take 1 or 2 extra tablets of co-codaprin on a single occasion, it's unlikely to be harmful.
If this happens, wait at least 24 hours before you take any more. Taking more than this can be dangerous.
If you have taken too much co-codaprin by mistake, you may feel very sleepy, sick or dizzy. You may also find it difficult to breathe.
In serious cases, you can become unconscious and may need emergency treatment in hospital.
If you have taken too much and feel sleepy, sick or dizzy, call your doctor for advice.
Immediate action required: Call 999 or go to A&E straight away if:
- you take too much co-codaprin and have difficulty breathing
5. Taking co-codaprin with other painkillers
It's safe to take co-codaprin with paracetamol.
Aspirin, ibuprofen and naproxen all belong to the same group of medicines called non-steroidal anti-inflammatory drugs (NSAIDs).
If you take them together, it may increase the chance of you getting side effects like stomach ache or bleeding.
Watch out for these painkillers in medicines you can buy from pharmacies. For example, Nurofen or Nurofen Plus, or cough and cold remedies such as Nurofen Cold & Flu or Beechams Powders.
Before taking any other medicines, check the label to see if they contain codeine, aspirin, ibuprofen or other NSAIDs.
6. Side effects
Like all medicines, co-codaprin can cause side effects, although not everyone gets them. Many people have no side effects or only minor ones.
Common side effects
These side effects happen in more than 1 in 100 people. Tell your doctor if these side effects bother you or do not go away:
- mild indigestion
- feeling or being sick (nausea or vomiting)
- feeling sleepy
- bleeding more easily than normal - because aspirin thins your blood, it can sometimes make you bleed more easily (for example, you may get nosebleeds, bruise more easily and, if you cut yourself, the bleeding may take longer than normal to stop)
- dizziness and vertigo (a sensation of spinning)
Serious side effects
Serious side effects are rare and happen in less than 1 in 100 people.
Call a doctor straight away if you have:
- a change in your normal heart rate (slower or faster) and you feel dizzy or very tired - these can be signs of a heart problem
- difficulty breathing or short, shallow breathing
- stiffness in your muscles
- feeling faint when you stand up or sit quickly - this can be a sign of low blood pressure
- coughing up blood or blood in your pee, poo or vomit
- yellowing skin, or the whites of your eyes turn yellow - this can be a sign of liver problems
- painful joints in your hands and feet - this can be a sign of high levels of uric acid in the blood
- swollen hands or feet - this can be a sign of a build-up of fluid in your body
Serious allergic reaction
In rare cases, it's possible to have a serious allergic reaction (anaphylaxis) to co-codaprin.
Immediate action required: Call 999 or go to A&E now if:
- you get a skin rash that may include itchy, red, swollen, blistered or peeling skin
- you're wheezing
- you get tightness in the chest or throat
- you have trouble breathing or talking
- your mouth, face, lips, tongue or throat start swelling
You could be having a serious allergic reaction and may need immediate treatment in hospital.
These are not all the side effects of co-codaprin. For a full list, see the leaflet inside your medicine packet.
You can report any suspected side effect using the Yellow Card safety scheme.
7. How to cope with side effects
What to do about:
- mild indigestion - take your co-codaprin just a few minutes before or after a meal. If the indigestion still does not go away, it could be a sign that the co-codaprin has caused a stomach ulcer. Talk to your doctor - they may prescribe something to protect your stomach or switch you to a different medicine.
- feeling or being sick (nausea or vomiting) - take co-codaprin with or just after a meal or snack. Feelings of sickness should normally wear off after a few days. Talk to your doctor about taking an anti-sickness medicine if it carries on for longer.
- constipation - eat more high-fibre foods, such as fresh fruit and vegetables and cereals. Try to drink several glasses of water or another non-alcoholic liquid each day. If you can, it may also help to do some gentle exercise.
- feeling sleepy or tired - do not drive or use tools or machinery if you're feeling this way. Do not drink any alcohol, as this will make you feel more tired.
- bleeding more easily than normal - be careful when doing activities that might cause an injury or a cut. It might be best to stop doing contact sports, such as football, rugby and hockey, while you're taking co-codaprin. Wear gloves when you use sharp objects like scissors, knives and gardening tools. Use an electric razor instead of wet shaving, and use a soft toothbrush and waxed dental floss to clean your teeth. See a doctor if you're worried about any bleeding.
- dizziness and vertigo - if you feel dizzy or unsteady, stop what you're doing and sit or lie down until you feel better. Do not drive or use tools or machinery if you're feeling dizzy. Do not drink alcohol, as it will make you feel worse.
- headaches - make sure you rest and drink plenty of fluids. Do not drink too much alcohol. Talk to your doctor if the headaches last longer than a week or are severe.
8. Pregnancy and breastfeeding
Co-codaprin is not generally recommended during pregnancy and while breastfeeding. There may be safer medicines you can take. Ask your doctor or pharmacist for advice.
In early pregnancy, the codeine in co-codaprin has been linked to some problems in unborn babies.
If you take codeine at the end of pregnancy, there's a risk that your baby may get withdrawal symptoms when it's born. Your baby may also get breathing problems.
Aspirin in co-codaprin should not be taken after 30 weeks of pregnancy. It can cause complications, including breathing and blood clotting problems, in newborn babies.
For most women, paracetamol is the best painkiller to take in pregnancy.
For more information about how codeine can affect you and your baby during pregnancy, read this leaflet on the Best Use of Medicines in Pregnancy (BUMPS) website.
Co-codaprin and breastfeeding
It's not generally recommended for women to take co-codaprin while breastfeeding.
Small amounts of the codeine in co-codaprin get into breast milk and can cause breathing problems in babies.
Non-urgent advice: Tell your doctor if you're:
- trying to get pregnant
9. Cautions with other medicines
Some medicines interfere with the way co-codaprin works. And co-codaprin can interfere with the way some medicines work.
Tell your doctor if you're taking any other medicines, especially:
- blood-thinning medicines, such as warfarin and clopidogrel
- medicines for pain and inflammation, such as ibuprofen and naproxen
- sleeping pills
- medicines to stop you feeling or being sick, such as domperidone or metoclopramide
- medicines to treat infection, particularly rifampicin and ciprofloxacin
- epilepsy medicines
- medicines to prevent organ rejection after transplant, such as ciclosporin and tacrolimus
- steroids, such as prednisolone
- medicines to treat high blood pressure, such as ramipril
- diuretics (medicines to make you pee more), such as bendroflumethiazide and furosemide
- digoxin (a medicine for heart problems)
- lithium (a medicine for mental health problems)
- acetazolamide (for an eye problem called glaucoma)
- methotrexate (a medicine used to calm your immune system and treat some types of cancer)
- diabetes medicines, such as gliclazide
- medicines to treat allergies
Mixing co-codaprin with herbal remedies and supplements
It's not possible to say that complementary medicines and herbal supplements are safe to take with co-codaprin.
They're not tested in the same way as pharmacy and prescription medicines. They're generally not tested for the effect they have on other medicines.
Important: Medicine safety
Tell your doctor or pharmacist if you're taking any other medicines, including herbal medicines, vitamins or supplements.
10. Common questions
How does co-codaprin work?
Co-codaprin contains aspirin and codeine. These 2 painkillers work in different ways to relieve pain.
Aspirin belongs to a group of medicines called non-steroidal anti-inflammatory drugs (NSAIDs).
If you have been hurt or have an infection, your body makes hormones called prostaglandins.
The prostaglandins cause swelling and sometimes fever, and they send pain signals to the brain.
This is all part of your body's natural response to injury. The swelling and fever can help your body heal.
Aspirin stops your body making prostaglandins, and this reduces the pain, swelling and fever.
Codeine belongs to a group of medicines called opiates. It affects pain receptors in the central nervous system and the brain to block pain signals to the rest of the body.
When codeine blocks the pain receptors, there are other unwanted effects (for example, slow and shallow breathing). It can also slow down digestion, which is why codeine can cause constipation.
When will I feel better?
Co-codaprin takes up to an hour to work. It keeps on working for about 4 hours.
How long can I take it for?
If you bought co-codaprin from a pharmacy, do not use it for more than 3 days. If your pain has not gone away, talk to your pharmacist or doctor.
If your doctor has prescribed co-codaprin for you, follow their advice.
Depending on why you're taking it, you may need to take it for a few days or weeks at most - for example, if you're in pain after an injury or operation.
You may need to take it for longer if you have a long-term condition, such as back pain.
Talk to your pharmacist or doctor if you're not sure how long you need to take co-codaprin for.
Is co-codaprin addictive?
If you take co-codaprin regularly for a long time, you can become addicted to the codeine in it.
You're unlikely to become addicted if you follow your doctor's advice carefully about how long to take it for.
If you have bought co-codaprin at a pharmacy, follow the instructions that come with the medicine and only take it for up to 3 days at a time. If your pain is not better after 3 days, it's important to ask your doctor for advice about ongoing pain relief.
How will I know if I'm addicted?
If you're addicted to co-codaprin, you may find it difficult to stop taking it or feel you need to take it more often than necessary.
If you stop taking it suddenly, you may suffer from withdrawal symptoms. These include feeling agitated, feeling anxious, shaking or sweating.
Talk to your doctor if you're worried about addiction.
Is it safe to take co-codaprin for a long time?
It's not usually recommended to take co-codaprin that you have bought from a pharmacy for longer than 3 days.
It's best to take the lowest dose that works for you for the shortest possible time.
That way there's less chance that you'll get unwanted side effects like stomach ache.
If you need to take co-codaprin for longer than 3 days, ask your doctor or pharmacist for advice.
Is co-codaprin better than paracetamol or ibuprofen for pain relief?
Some painkillers work better than others for certain pains. For example, the best painkiller to ease your headache may not be the best one for your backache.
Try taking one of these painkillers before trying co-codaprin to see if it helps your pain:
- Paracetamol can relieve most types of pain. It's typically used for mild or moderate pain. It may be better than aspirin for headaches, toothache, sprains, stomach ache, and nerve pain like sciatica.
- Ibuprofen works in a similar way to aspirin. It can be used for back pain, strains and sprains, as well as pain from arthritis. It's also good for toothache and period pain.
- Aspirin may be better than paracetamol for some pains, such as period pain or migraines. But if you have heavy periods, aspirin can make them heavier. Some people find aspirin better than paracetamol for back pain.
- Codeine should only be used if aspirin, ibuprofen or paracetamol alone have not been effective. This is because it's used to treat moderate to severe pain - for example, after an operation or injury.
Can I drive or ride a bike with it?
Do not drive a car or ride a bike if co-codaprin makes you sleepy during the daytime, gives you blurred vision or makes you feel dizzy, clumsy or unable to concentrate or make decisions.
This may be more likely when you first start taking co-codaprin, but could happen at any time - for example, when starting another medicine.
It's an offence to drive a car if your ability to drive safely is affected. It's your responsibility to decide if it's safe to drive. If you're in any doubt, do not drive.
Even if your ability to drive isn't affected, the police have the right to request a saliva sample to check how much co-codaprin is in your body.
GOV.UK has more information on the law on drugs and driving.
Talk to your doctor or pharmacist if you're unsure whether it's safe for you to drive while taking co-codaprin.
Can I drink alcohol with it?
Drinking alcohol while you're taking co-codaprin can irritate your stomach and make you feel more sleepy.
It's best to stop drinking alcohol during the first few days of treatment until you see how the co-codaprin affects you.
If you feel sleepy with co-codaprin, stop drinking alcohol while you're taking it.
Is there any food or drink I need to avoid?
You can eat and drink normally while taking co-codaprin.
Can co-codaprin make you put on weight?
There's no evidence that taking co-codaprin will make you put on weight or lose it.
Will it affect my fertility?
If you're taking co-codaprin for a short time and at normal doses, there's no firm evidence that it can reduce fertility.
But if you have been taking it for a long time and you're concerned about your fertility, or you're trying to get pregnant, speak to a pharmacist or your doctor.
Will recreational drugs affect it?
If you take recreational drugs, such as cannabis, cocaine and heroin, while you're taking co-codaprin, you're more likely to get the serious side effects of the codeine in co-codaprin.
These include breathing difficulties, heart problems, fits, and even going into a coma.
Some recreational drugs, such as cannabis, make you more likely to have side effects from the codeine. These include sleepiness and dizziness.
Taking heroin while you're on prescribed co-codaprin is especially dangerous. You're more likely to get all the side effects of the codeine in co-codaprin, including addiction.
Speak to your doctor if you think you might take recreational drugs while taking co-codaprin.